Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 61, NWS Las Vegas, NV

August 8, 2008Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 8:51 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 114 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 8:51 PM MST (03:51 UTC)
Expired
Aug 8, 2008, 10:45 PM MST
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:45 PM MSTHEAVY RAIN 1.48Needles, CATHE NEEDLES ASOS MEASURED 1.48 INCHES OF RAIN.
Aug 8, 10:52 PM MSTHEAVY RAIN 0.964 E Needles, AZTHE HAVASU RAWS MEASURED 0.96 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 090351
FFWVEF
AZC015-CAC071-090545-
/O.NEW.KVEF.FF.W.0061.080809T0351Z-080809T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
851 PM MST FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 1045 PM MST/1045 PM PDT/.

* AT 843 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN FROM A THUNDERSTORM IN THE VICINITY OF TOPOCK AND GOLDEN 
  SHORES. LOCAL AUTHORITIES HAVE STATED THAT COUNTY ROUTE 1 BETWEEN 
  INTERSTATE 40 AND TOPOCK IS FLOODED. RADAR HAS ESTIMATED THAT OVER 
  TWO INCHES OF RAIN HAS FALLEN IN THIS AREA OVER THE PAST HOUR.

* LOCATIONS IMPACTED INCLUDE...NEEDLES...TOPOCK...GOLDEN SHORES AND
  HAVASU RAWS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3486 11474 3492 11425 3476 11418 3466 11470

$$

ASG
2 follow-up statements
000
WGUS75 KVEF 090506
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 PM PDT FRI AUG 8 2008

AZC015-CAC071-090545-
/O.CON.KVEF.FF.W.0061.000000T0000Z-080809T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
1006 PM MST FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST/1045 PM
PDT/ FOR EAST CENTRAL SAN BERNARDINO AND SOUTHWESTERN MOHAVE
COUNTIES...

AT 957 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN OVER THE 
NEEDLES AND TOPOCK AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
NEEDLES...TOPOCK...AND GOLDEN SHORES. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3486 11474 3492 11425 3476 11418 3466 11470

$$

ASG
000
WGUS75 KVEF 090537
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1037 PM PDT FRI AUG 8 2008

AZC015-CAC071-090546-
/O.EXP.KVEF.FF.W.0061.000000T0000Z-080809T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
1037 PM MST FRI AUG 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM PDT/1045 PM MST/
FOR EAST CENTRAL SAN BERNARDINO AND SOUTHWESTERN MOHAVE COUNTIES...

DOPPLER RADAR AND LOCAL LAW ENFORCEMENT HAS INDICATED THAT HEAVY 
RAIN OVER THE AREA HAS ENDED. RUNOFF FROM THUNDERSTORMS MAY AFFECT 
THE AREA THROUGH MIDNIGHT...BUT THE THREAT OF FLASH FLOODING HAS 
ENDED.

LAT...LON 3486 11474 3492 11425 3476 11418 3466 11470

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:21 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY
GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND
UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM
NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS
VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF
THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES
COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT
BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE
TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST
LATER IN THE WEEKEND.

.LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY
FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED
TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES.
LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE
OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND
ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS
A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK
TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS
SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE
COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION
OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE
SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON.
OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING
THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER
SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE
SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON.
ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS
AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH
SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY
AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY...
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND
SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE
EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON
SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND
GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH
PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS
AREA WIDE SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 8, 6:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 8, 7:33 PM MSTAreal Flood AdvisoryVEFMohave79 min
Aug 8, 7:49 PM MSTFlash Flood WarningVEFMohave85 min
Aug 9, 3:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Aug 9, 3:47 PM MSTFlash Flood WarningVEFMohave118 min
Aug 9, 4:03 PM MSTFlash Flood WarningVEFMohave117 min
Aug 8, 7:03 PM MSTAreal Flood AdvisoryVEFSan Bernardino25 min
Aug 8, 7:24 PM MSTFlash Flood WarningVEFSan Bernardino111 min
Aug 8, 7:32 PM MSTFlash Flood WarningVEFSan Bernardino118 min

Nearby

Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.